To the Editor:—
We read with interest the well-written case report “Dexmedetomidine and Cardiac Arrest.”1The inference of the authors seems to be simple, but a closer look reveals the omission of many implicating factors that would have contributed to the morbidity attributed to dexmedetomidine. Therefore, we dispute the conclusions. We believe that the patient received an excessive dose of dexmedetomidine after significant doses of other anesthetics and there was delay in treating the bradycardia. We believe that the progression to cardiac arrest could have been potentially prevented.
Dosing of 10 mg of midazolam during the placement of epidural catheter, 250 μg of fentanyl, and 200 mg of propofol for induction and maintenance at 0.9% isoflurane after a loading dose of dexmedetomidine at 1 μg/kg, followed by 0.2 μg·kg−1·h−1by infusion, seems to be excessive.2Even with normal dosing hypotension and bradycardia are the most common side effects of dexmedetomidine.2The concomitant use of anesthetics, sedatives, hypnotics, and opioids has synergistic effects and may worsen bradycardia and hypotension. There may also have been increased vagal activity as a result of pyridostigmine and a history of vigorous exercise. An unrecognized hypovolemic state was also present. The undiagnosed decrease in preload, even in the presence of acceptable vital signs, is at times overlooked.3Excess dexmedetomidine, nonintervention of bradycardia at an appropriate time, and inadequate hydration sets the stage for unintentional cardiac arrest.2–4The implications for the factors we mentioned are well substantiated in the literature.2–7Also, the episode seemed to have evolved at a faster pace against a background of what seemed to be benign. Later, cardiac arrest ensued. On hindsight, a stricter insight into potential and unintentional risks would have prevented the development of cardiac arrest.
In short, a close scrutiny of the case that resulted in bradycardia and cardiac arrest seems to stem from multiple factors rather than from dexmedetomidine alone. The authors direct implication of dexmedetomidine is questionable. Dexmedetomidine probably would have added to the sequence of events that followed but by itself it is an unlikely culprit in this particular case. In other words, dexmedetomidine can cause cardiac arrest if given in too great a dose after relatively large doses of other anesthetics. Bradycardia, if allowed unabated by noninterference in the presence of other risk factors, can also progress to cardiac arrest. The episode would have been thwarted by a judicious insight into the complex series of events that one often recognizes only after the incident has occurred. In this particular case sternotomy with resultant cascade of reflexes, namely vasovagal and Bezold Jarisch would have aided to the rapidity of cardiac arrest.8–10
Although we differ with the authors’ observations and the issue may be contentious because of its interwoven complexity, they must be complemented for their deft handling of a difficult case.
Muhammad Muntazar, M.D.,*Francis C. Kumar, M.D.
* University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma. firstname.lastname@example.org